U.S. doctors online nowAsk doctors free
A 21-year-old member asked:

Do breastfeeding pain killers cause gastroenteritis in the mother?

2 doctor answers5 doctors weighed in
Dr. Jon Ahrendsen
Family Medicine 40 years experience
Pain pills can: Generally any pain pill can upset the stomach. But if you are breastfeeding correctly it should not be painful. If it hurts so bad you need to take a pain pill, then you should have a trained person (lactation consultant) assess what is happening, and she if the lc can help to fix it.
Dr. James Ferguson
Pediatrics 47 years experience
Depends on med: The NSAID meds like ibuprofen, Aspirin & naproxin can have a direct irritating effect on the stomach & aggravate existing gastric injury. They do not generally cause cramps & diarrhea that are part of the gastroenteritis pattern. Acetaminophen doen not appear to have this effect.
Last updated Jun 24, 2014

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.